January-February 2020

IN FOCUS

What your patient is taking and its effect on the eye
Systemic medications and dry eye


by Liz Hillman Editorial Co-Director


Figure 1. Meibography shows significant meibomian gland dropout in a patient who had previously been on Accutane 20 years prior.
Source: Jennifer Loh, MD

 

The pills your patients are taking might be causing some of the dry eye symptoms they’re complaining about as they sit in your exam chair. But just what medications should you be asking about, what could be cluing you in on their medical histories, and what should you do about medication-related dryness?
Elizabeth Yeu, MD, Chasidy Singleton, MD, and William Trattler, MD, gave EyeWorld some insights on the systemic medications that could be causing or exacerbating dry eye.
“Systemic comorbidities and systemic medications are a huge part of what I’m looking for, particularly as they relate to ocular surface disease,” Dr. Yeu said.
For Dr. Singleton, it all starts with taking a good history. “A good medical history, even if the patients don’t know all of their systemic medications, will clue you in to medications that they could potentially be using,” Dr. Singleton said.
Even the patient’s age can help you identify what could be going on with their ocular surface.
“In a young patient with severe dry eye, there may be more going on with that patient systemically than your typical young patient who should not have dry eye because, in general, they have good tear film,” Dr. Singleton said.
High blood pressure, allergies, skin conditions, mental illnesses, incontinence, and more are all things on a medical history that could trigger an ophthalmologist to think about medications that could be causing or exacerbating a patient’s dry eye.

Diuretics

Patients who have high blood pressure are often on beta blockers, which are diuretics, Dr. Yeu said. Diuretics can have a drying effect on the ocular surface. Caffeine is also a very common diuretic. Dr. Singleton said asking a patient with dry eye to decrease their caffeine intake and increase their water consumption can have a simple, positive effect.

Antihistamines

Oral antihistamines taken for allergies are another culprit. Dr. Yeu noted a study that showed 4 days of continuous loratadine use—the antihistamine in Claritin (Bayer)—caused an increase in conjunctival staining and decreased tear film breakup time.1
“That shocked me,” Dr. Yeu said, adding that it caused her to start discussions with dry eye patients taking these medications about switching to localized allergy therapy vs. systemic. “For example, if they have allergic conjunctivitis or retinitis, these are candidates where maybe we can switch them over to Singulair [Merck], which does not have these drying effects, or a nasal spray for more local control.”
Dr. Trattler said some patients with allergies might be willing to change medications to alleviate dry eye issues, but others who have, after trial and error, found an allergy medication that works for them, might be less willing.
Dr. Singleton noted use of topical anti-allergy medications as a potential problem for dry eye.
“Sometimes topical allergy medications don’t necessarily cause dry eye, but if you over use them, these medicines—and even over using get-the-red-out drops—can create more ocular irritation, which gives the eye symptoms of dry eye,” she said.

Retinoids

Retinoids, such as isotretinoin, the active ingredient in acne-treating medications, are meant to dry out sebaceous glands and do not discriminate against the meibomian glands. Dr. Yeu said even short term or past use of these products (like that which was manufactured by Roche until 2009 under the brand name Accutane) can have a negative effect on meibomian glands.
“Accutane is terrible for meibomian glands,” Dr. Trattler said, referencing a photo that his wife, Jennifer Loh, MD, has of a patient who took Accutane and showed significant meibomian gland dropout (Figure 1). “Patients who have a history of Accutane are at increased risk for problems with both ocular surface health and the meibomian glands. Since damage to the meibomian glands may be an underlying cause, gland imaging can be performed with various technologies.”
Topical retinoids, which can be found in anti-acne, rosacea, psoriasis, and anti-aging products, can cause damage to meibomian glands as well.
“We have to be heightened to asking those questions and making sure we are open ended with our questions, not just prescription medications but any topical creams, lotions, and nutraceuticals that may be taken by mouth,” Dr. Yeu said.

Antidepressants and more

Antidepressants, antipsychotic, anti-anxiety, and even anti-insomnia medications can have drying effects. The drying effect of anticholinergics found in these medications has been reported in the literature.2 Serotonin-norepinephrine reuptake inhibitors in antidepressants have been associated with increased risk for eye dryness as well.3
Anticholinergic drugs used to treat overactive bladder have also been shown to impact tear secretion.4 Dr. Yeu noted that the population more likely to be on osmotic medications for bladder conditions is often the same population at high risk for dry eye overall—post-menopausal women.

What to do about drying systemic medications

While there might be suitable substitutions for some of these drying medications, in many cases substitution or discontinuation is not an option for the patient. Dr. Trattler said these medications are often not causing the dry eye, per se, but exacerbating it.
“What we need to do is treat the dry eye with medication we know,” he said, mentioning punctal plugs to raise tear volume, cyclosporine and lifitegrast to suppress inflammation and help patients produce natural tears, warm compresses and meibomian gland treatments, oral omega-3s, and more.
In addition to the therapies Dr. Trattler mentioned, Dr. Singleton said she’s had success with putting patients on autologous serum tears or topical albumin drops. Scleral lenses, she said, also work well for severe dry eye patients.
And while these treatments can be effective, they’re often not a cure. Dr. Singleton stressed the importance of telling patients you’re in it for the long haul to help them manage dry eye.
“I think dry eye is the most frustrating symptom, not only for the patient, but also for the ophthalmologist,” she said. “So I think even when starting with the patient, you have to tell them that sometimes it is a long process that requires diligence on their part.”
Training your staff to flag certain conditions or medications could help ensure dry eye that could be related to a systemic medication use is not missed.
“From our perspective, because the need to see more patients in a shorter amount of time is ever increasing, especially with changes in reimbursement … it’s hard to review past medical history or all of the systemic medications that could be impacting their ocular health,” Dr. Singleton said. “If you’ve already trained your staff to know what to flag for you, then that could make you more aware and increase your efficiency.”

At a glance

• Oral, systemic medications can have a drying effect on the ocular surface.
• These include diuretics, some allergy medications, antidepressants, antipsychotics, retinoids, and more.
• Taking a careful history and looking for conditions that might merit a patient taking these medications can help inform whether they are a factor in dry eye conditions.
• In some cases, systemic
medications can be substituted for others that won’t have the ocular drying effect, but in other cases the medication must be continued and the dry eye condition treated appropriately by the ophthalmologist.

About the doctors

Chasidy Singleton, MD

Chief of ophthalmology
Nashville General Hospital
Nashville, Tennessee

William Trattler, MD
Director of Cornea
Center for Excellence in Eye Care
Miami, Florida

Elizabeth Yeu, MD
Virginia Eye Consultants
Norfolk, Virginia

References

1. Ousler GW, et al. An evaluation of the ocular drying effects of 2 systemic antihistamines: loratadine and cetirizine hydrochloride. Ann Allergy Asthma Immunol. 2004;93:460–4.
2. Fraunfelder, et al. The role of medications in causing dry eye. J Ophthalmol. 2012;285851.
3. Kocer E, et al. Dry eye related to commonly used new antidepressants. J Clin Psychopharmacol. 2015;35:411–3.
4. Ozen TZ, et al. Dry eye findings worsen with anticholinergic therapy in patients with urge incontinence. Int Urogynecol J. 2016;27:919–22.

Relevant disclosures

Singleton: None
Trattler: Allergan, Sun Pharmaceutical, Novartis, Bausch + Lomb, Sight Sciences, BlephEx
Yeu: None

Contact

Singleton: chasidysing@gmail.com
Trattler: wtrattler@gmail.com
Yeu: eyeulin@gmail.com

Systemic medications and dry eye Systemic medications and dry eye
Ophthalmology News - EyeWorld Magazine
283 110
220 98
,
2020-01-13T13:56:15Z
True, 1